Alert archive / Nebraska / Flash Flood Warnings in 1999

Flash Flood Warning 10, NWS North Platte, NE

September 2, 1999Garden County, Sheridan County, Nebraska

NWS North Platte, NE issued this flash flood warning at Sep 2, 1999, 10:30 PM MDT for Garden County, Sheridan County, Nebraska. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 1999, 10:30 PM MDT (04:30 UTC)
Expired
Sep 3, 1999, 6:30 AM MDT
In force
8 hr
Issued by
NWS North Platte, NE
Area
Whole counties

Counties Garden County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 149 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1999-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 913 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1999-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
913 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
2082 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 030430
FFWLBF
NEC031-069-161-031230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1130 PM CDT (1030 PM MDT) THU SEP 2 1999

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA
  NORTHERN GARDEN COUNTY IN THE NEBRASKA PANHANDLE
  SHERIDAN COUNTY IN THE NEBRASKA PANHANDLE

* UNTIL 730 AM CDT (630 AM MDT)

* VERY HEAVY RAINFALL WILL CONTINUE TONIGHT ACROSS THE WARNED AREA.
  NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUE TO REDEVELOP AND
  REPEAT ACROSS THE SAME LOCATIONS.  RADAR INDICATED STORM RAINFALL
  TOTALS OF 2 TO 4 INCHES.  THIS RAIN HAS FALLEN IN ADDITION TO VERY
  HEAVY RAINFALL WEDNESDAY NIGHT.  AN ADDITIONAL 1 TO 2 INCHES OF
  RAIN IS EXPECTED OVERNIGHT PRODUCING FLOODING ON RURAL ROADS AND
  CAUSING WASHOUTS.  SOME COUNTY AND SECONDARY ROADS MAY BECOME
  IMPASSABLE DUE TO FLOODWATERS.

BE ESPECIALLY0 CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGER OF FLOODING.  MOST DEATHS DURING FLASH FLOODING OCCUR IN
AUTOMOBILES.   HEADLIGHTS OFTEN REFLECT OFF THE WATER SURFACE
MASKING STANDING WATER ON ROADWAYS.

COLE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 11:50 AM MDT, 10 hours 40 minutes earlier.

Area forecast discussion, Sep 2, 11:50 AM MDT, 10 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1250 PM CDT THU SEP 2 1999

...FORECAST CHALLENGE...LOCATION HEAVY RAIN AND POPS IN EXTENDED...

...SYNOPSIS...QUASI-STATIONARY SURFACE FRONT/BOUNDARY FROM SE COLORADO
UP THROUGH SOUTHERN NEB...EXITS NE NEB INTO MN. UPSLOPE/ISENTROPIC
LIFT CONTINUES ALONG AND NORTH OF FRONT...SPURRING SC -SHRA IN SD/NORTH
NEB THIS MORNING. PRODUCED ABOUT .7 TO 1 INCH OF RAINFALL OVER SHERIDAN
AND WESTERN CHERRY COUNTY IN NORTHWEST CORNER OF CWA. KEEPING THIS IN
MIND FOR FFG LATER ON PER LATEST 94E GRAPHIC.

NGM PCPN FIELDS NOT BAD AT INITIALIZATION...BUT ETA A LITTLE MORE IN
LINE WITH REALITY AS FAR AS PLACEMENT OF PCPN THIS MORNING. GOING WITH
ETA FOR MOISTURE FIELDS. NGM MOVES UPPER LEVEL TROF EAST FASTER THAN
ETA THRU PD.  BELIEVE ETA TIMING BETTER ON TRACK CONSIDERING STRENGTH OF
ENERGY/DEPTH OF COLD POOL IN THE TROF WOULD TEND TO SLOW DOWN
PROGRESSION.

...TONIGHT...
ABOUT ENTIRE CWA IS IN SLIGHT RISK (94O) SO AM ANTICIPATING POSSIBLE
WATCH BOX THIS EVENING OR TONIGHT FOR PANHANDLE AND PORTIONS OF WESTERN
CWA REGION DEPENDING ON TIMING OF SHORT WAVE. LOOKS LIKE ANOTHER LATE
EVENING/NIGHT EVENT FOR OUR CWA. ALSO OUTLOOKED IN A PORTION OF
NORTHWEST CWA WITH THE 94E FOR POSSIBLE HEAVY RAINFALL. STRONG LLJ IS
PROGGED...NOSE OF IT (PER ETA) AT 06Z TNT FM OGA TO VTN. NOT SURE WE
WILL DECOUPLE MUCH UNTIL 06Z...ESPLY OVR SW PART OF CWA. UPR LEVEL
DIVERGENCE COUPLED WITH H8 CONVERGENCE OVER VTN BY 00Z...AND OVER WY/SD
THROUGH NIGHT. EXPECT ANOTHER MCS TO DEVELOP NEAR WHERE LAST NIGHT'S
DID. PER COORDINATION WITH HSI...LOOKS LIKE LAST NIGHT/S MEAN WIND WAS
STRONGER THAN LLJ...AND THEREFORE RESULTED AS THE MAIN STEERING
MECHANISM FOR MCS THAT DEVELOPED (RATHER THAN THE CORFIDI VECTORS WHICH
WOULD HAVE TAKEN SYSTEM SOUTHEAST.) LLJ IS ALSO PROGGED TO STRENGTHEN
TONIGHT. ETA PROGS 850 WINDS TO BE STRONGER THAN H7 OR H5 BY 06Z FRI SO
ANY MCS WHICH DEVELOPS MAY TAKE A SOUTHEASTERN TRACK.

...FRIDAY/NIGHT...LOOKING PRETTY GOOD FOR YET ANOTHER ROUND OF PCPN.
SOME LINGERING SHRA PERHAPS IN NORTHEAST COUNTIES (ANW ONL) IN THE
MORNING. SFC FRONT WAFFLES AROUND SOME AS USUAL SO EXACT PLACEMENT OF
PCPN IS DIFFICULT...BUT APPEARS TO SHIFT SOUTH.  ETA BULLSEYES KEARNEY
BY FRI AFTERNOON LATE UNTIL ABOUT SAT MORN. SFC LOW MOVES TOWARDS GARDEN
CITY KS FM ERN CO. AVN/ETA DISAGREE ON PCPN FIELDS OVER CWA
FRIDAY...BUT THEN SIMILAR AGAIN BY SATURDAY MORNING.

...SATURDAY...LOOKS LIKE THE AREA BEGINS TO DRY OUT WITH SFC RIDGING
TAKING PLACE BEGINNING IN THE NW. CAA AT 850 WILL KEEP US SOMEWHAT
COOLER...BUT STILL THINK LBF HIGH OF 66 (PER MRF) IS TOO COOL. LIKE FWC
GUIDANCE OF AROUND 80. HIGH PUSHES EVERYTHING OFF TO THE SOUTH.

EXTENDED...PREFER MRF SOLUTION SINCE ECMWF DATA LIMITED. MRF IS ALSO
SOMEWHAT MORE CONSISTENT WITH PREVIOUS PATTERN...IS REDEVELOPING SIMILAR
PATTERN NEXT WEEK THAT WE HAVE BEEN SEEING THIS SUMMER WITH SFC LOW
FORMING OVER ERN CO UNDER RIDGE ALOFT NEXT TUESDAY LATE. MODELS AGREE
SUNDAY LOOKS DRY...WITH EXCEPTION OF FAR NORTHWEST CORNER OF CWA.
MONDAY IS LOOKING PRETTY DRY NOW ALSO...AND POSSIBLY DRY THROUGH ALL OF
TUESDAY. CLIMATE AVERAGES FOR HIGH TEMPS LOOK OK. KEEPING LOWS UdP A
TAD.

.LBF...NONE

SLM

In the hours before

Local storm report, Sep 2, 6:27 PM MDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
727 PM CDT THU SEP 2 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    8 NE HAMLET               NE   0.75 INCH HAIL
09/02/99   HAYES

BUTTLER
Local storm report, Sep 2, 6:27 PM MDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
727 PM CDT THU SEP 2 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    8 NE HAMLET               NE   0.75 INCH HAIL
09/02/99   HAYES

BUTTLER
Special weather statement, Sep 2, 9:34 PM MDT, 56 minutes before
NEZ004>010-022>027-035>038-056>059-069-030500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1034 PM CDT THU SEP 2 1999

...THE SEVERE THUNDERSTORM WATCH ACROSS ALL OF WESTERN AND NORTH
CENTRAL NEBRASKA HAS BEEN CANCELLED...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS CANCELLED THE
SEVERE THUNDERSTORM WATCH ACROSS ALL OF WESTERN AND NORTH CENTRAL
NEBRASKA.

THE THREAT OF SEVERE WEATHER HAS ENDED ACROSS THE REGION FOR NOW.
WIDESPREAD RAIN AND THUNDERSTORMS OCCASIONALLY PRODUCING HEAVY RAIN
WILL CONTINUE SPREADING SLOWLY EASTWARD OVERNIGHT.  ISOLATED SEVERE
THUNDERSTORMS ARE STILL POSSIBLE BUT ORGANIZED SEVERE WEATHER IS
UNLIKELY.

THE THREAT OF SEVERE WEATHER WILL INCREASE ONCE AGAIN LATE FRIDAY
AFTERNOON AS ANOTHER UPPER LEVEL DISTURBANCE APPROACHES WESTERN
NEBRASKA.

COLE

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 10:30 PM MDTFlash Flood WarningLBFCherry8 hr

Nearby

Flash Flood Warnings in Nebraska, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.